Cher

Plaquenil

7 posts in this topic

Hi,

 

Does the drug plaquenil help with swollen eyelids? My eyelids are so swollen that I look like a prizefighter had a good time with me. My allergist gave me a gout med but my endocrinoligist took me off and said it was a dangerous medication. I am taking Zirtec D but my eyelids are very swollen. I am 51 and overweight. I am very self conscious of it.

 

My hands are swollen as well as my throat.

 

Thank you,

 

Cher

Share this post


Link to post
Share on other sites

Cher,

I am so sorry you are having so much trouble. I don't think that Plaquenil will help swollen eyelids. I know that if I forget to take it my hands get really swollen and my joints hurt more.

Take care,

Nan

Share this post


Link to post
Share on other sites

Hi Cher!

 

Welcome to the Forum. I'm sorry about your swollen eyelids - that must be miserable. Do your doctors have any idea what might be causing it?

 

Plaquenil was originally intended as an anti-malarial, but it has more recently been used to treat a variety of autoimmune diseases like lupus, rheumatoid arthritis, and scleroderma. It seems to be effective in relieving the pain and soreness in joints and muscles and is also used to treat the extreme fatigue a lot of us here on the forum experience.

 

That was the long answer, but the short one, bearing in mind I'm not a doctor (or even a first responder!), it is hard to tell unless the doctors know what is causing the swelling. With it also appearing on your hands and throat, it sounds like more than an allergy.

 

As a total aside, one of the symptoms of scleroderma is listed as weight loss. To my chagrin, I don't have that symptom! :lol:

 

Best wishes and warm hugs,


Jeannie McClelland

(Retired) ISN Director of Support Services

(Retired) ISN Sclero Forums Manager

(Retired) ISN Blog Manager

(Retired) ISN Assistant News Guide

(Retired) ISN Artist

International Scleroderma Network

Share this post


Link to post
Share on other sites

Cher,

 

Sorry you are going through a tough time. Do the doctors know why your eyelids are swollen? It sounds painful. Can't add to what people have already said but hang in there.

 

With gentle thoughts,

 

Judy


A happy heart is good medicine.

Share this post


Link to post
Share on other sites

Hello, Cher

 

I believe others statements about Plaquenil are correct. As Jeannie has suggested, it is important to talk to your doctors about this. I am not a doctor but a bit of searching turned up the condition of angioedema which does include swelling of the eyes, throat and hands. Here is an article from the MedlinePlus Medical Encyclopedia on Angioedema. One of the possible causes is a reaction to ACE inhibitors. Are you taking any (i.e. for blood pressure)?

 

It is often difficult to get all your doctors on the same page when you are seeing several specialists. It seems like a discussion with your primary doctor might be in order to gain the appropriate perspective. Please let us know what you find out.


Warm wishes,

Jefa

 

Carrie Maddoux

(Retired)ISN Sclero Forums Support Specialist

(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Thanks Jefa,

 

I looked in to the disease you mentioned, the thing is the swelling has been gradual over the past six years. The top of my left hand started swelling when I got the hives. Now half of the top of my left hand looks like the muscle tissue is gone, from my middle finger knuckle over to the pinkie knuckle.

 

The other half of the top of the hand is swollen. If you look down the top of the hand you can see a dent where the muscle used to be. It is just boney. My right hand is doing the same thing only slower. I think that is because I am right handed.

 

I went to see an allergist and she said it is autoimmune and not allergy related. Many doctors have said that it is early in the disease and I have to wait and see.

 

Thank you,

 

Cher

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now